Enteropathy is a term that means "disease of the intestine."
Enteropathy may be caused by a number of conditions including allergies to certain foods (ex. celiac
disease), medications, inflammatory bowel disease (ex. Crohn's disease), and genetic disorders. Symptoms of enteropathy include chronic diarrhea (> 4 weeks), weight loss,
fat malabsorption, and excessive gas. Changes in the intestinal lining can be seen on histology slides from intestinal biopsies.
FDA warns of enteropathy associated with olmesartan (JULY 2013)
- On July 3, 2013, the FDA issued a warning for the hypertension drug,
, stating that the drug may be associated with an enteropathy. Olmesartan is a member of a class of drugs known
as angiotensin receptor blockers (ARBs). It is found in Benicar®, Benicar HCT®, Azor®, and Tribenzor®.
Enteropathy is an intestinal disease that is
caused by changes in the bowel lining. Symptoms of enteropathy include chronic diarrhea (> 4 weeks), weight loss, fat malabsorption, and excessive gas. Symptoms may develop
months to years after starting olmesartan. The enteropathy associated with olmesartan is similar to what is seen in celiac disease.
The FDA cites several studies in their warning that have found an association of olmesartan with enteropathy.
- Studies that have associated olmesartan with enteropathy:
- Mayo Clinic case series
- Study: The Mayo Clinic published a case series in which they reported on 22 patients who had been referred to their clinic for evaluation of unexplained chronic diarrhea
and enteropathy. Most patients had been diagnosed with nonresponsive celiac disease or sprue. All patients were taking olmesartan
(Benicar®), and most were taking 40 mg a day. Fourteen of the patients had been taking olmesartan for an average of 3.1 years before they experienced symptoms.
- Findings: All patients had extensive workups for celiac disease that were nondefinitive. Intestinal biopsies in all patients were positive for inflammatory changes.
After olmesartan was discontinued, all patients had clinical improvement in symptoms defined as resolution of diarrhea and/or weight gain. Follow-up intestinal biopsies were performed in
18 patients after olmesartan was discontinued, and 17 of these biopsies showed histological improvement.
- FDA ERS reporting - In the FDA's Adverse Event Reporting System, 23 cases of enteropathy associated with olmesartan have been
identified. All cases improved after olmesartan was discontinued, and 10 patients had recurrence of symptoms when the drug was restarted.
- Case series published in Am J of GE - A case series published in the American Journal of Gastroenterology
found that some patients with intestinal villous atrophy and negative celiac serology were using olmesartan. [PubMed abstract]
- Medicare data - A review of Medicare claims data found that olmesartan users had a higher rate of celiac disease diagnosis than users of other
Some research has suggested that olmesartan-associated celiac-like enteropathy has a high association with HLA-DQ2/8. This may indicate the syndrome is
caused by some type of immune response to the prodrug of olmesartan. Other researchers have suggested that ARB-mediated inhibition of TGF-B (Transforming Growth Factor-Beta) - an important
mediator of gut homeostasis - is another possible mechanism.
The evidence for olmesartan-associated enteropathy is intriguing, but it does not prove causality. The strongest
evidence is in the the "cause-effect" relationship seen in the Mayo Clinic case series and the FDAERS cases. It's possible that after the Mayo Clinic
case series was published last year, reporting bias may have occurred.
It's important to keep in mind that in 2012, 1.9 million prescriptions for olmesartan-containing products were dispensed from U.S. outpatient retail pharmacies. If olmesartan causes enteropathy, it's
likely a very rare side effect that may only occur in patients with certain undefined, predisposing characteristics.
Patients with symptoms of enteropathy who are taking olmesartan should discuss discontinuing the drug with their doctor to see if their symptoms resolve. Patients with a history of enteropathy
should probably avoid olmesartan.